Format

Send to

Choose Destination
See comment in PubMed Commons below
Neurol India. 2000 Dec;48(4):308-13.

Neurological syndromes following organophosphate poisoning.

Author information

  • 1Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, 160012, India.

Abstract

Organophosphorous compounds, the anticholinesterases, produce significant morbidity and mortality in India. Although exact estimates are not available, hospital based statistics suggest that nearly half of the admissions to emergency with acute poisoning are due to organophosphates. Following accidental or suicidal exposure, these anticholinesterases lead to three well defined neurological syndromes i.e. initial life threatening acute cholinergic crisis which often requires management in intensive care unit, intermediate syndrome in which cranial nerve palsies, proximal muscle weakness and respiratory muscle weakness are common and patients often require respiratory support and delayed organophosphate induced polyneuropathy. In addition to these three classical neurological syndromes following acute exposure and in some following low dose chronic exposure, several neurobehavioural changes have been observed and these have been termed together as 'chronic organophosphate induced neuropsychiatric disorders' (COPIND). Organo-phosphate compounds produce significant pesticide related illness in developing countries. There is, thus, a need to determine exact extent of the problem and to develop appropriate strategies to manage these cases with available resources in these countries.

PMID:
11146591
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd
    Loading ...
    Support Center